Overdose total hits 76 in park near Yale

Leslie Hanson
August 18, 2018

At least 46 people have overdosed at or near a park that runs alongside Yale University from a suspected bad batch of K2 synthetic cannabis, authorities have said.

"After 8:00 we ended up with 12 victims in a 40-minute period".

In New Haven, the patients transported to the hospital included people of various ages and demographics, Chief Alston said. "We also have representatives with the DEA here".

The majority of cases were centered on the New Haven Green, adjacent to Yale University.

Signs of overdose include cases where the person will not wake up, has blue lips or fingernails, clammy and cool skin, shallow and slow breathing, seizures or convulsions or no response to knuckles being rubbed hard on a breastbone.

Drug Enforcement Administration test results confirmed that samples of the drug were unadulterated K2, according to Laurence Grotheer, spoksperson for New Haven Mayor Toni Harp. Three of the people who overdosed died after taking cocaine that had been laced with fentanyl, over a dozen others were hospitalized. "Don't put your life in harm".

Paramedics and police officers remained at the park all day as more people fell ill.

Emergency crews responded to over 100 calls in one week of people needing to go to the hospital. Some of the victims were unconscious and in respiratory distress.


Victims were given several doses of naloxone, an antidoe for narcotic overdoses, both on the scene and at the hospital.

"DMHAS will provide for the city recovery coaches, training and dissemination of Narcan, as well as fund a street psychiatrist", Harp said. "However higher concentrations of it in the emergency room proved effective".

Kenneth Driffin, who works with addicts and the homeless in New Haven, said he is planning a public forum on K2 and hoped to convince officials to attend.

The case on Thursday was the latest in what turned out to be 76 overdoses on Wednesday.

New Haven's fire chief, meanwhile, reportedly said that the K2 may have been laced with other substances and that those being treated will have their blood tested to determine precisely what led to the overdoses. The city also saw more than a dozen synthetic marijuana overdoses in late January.

The rise in deaths is thought to be from the increased use of opioids, and that the drugs themselves are more deadly, reports the New York Times.

The latest incident in CT comes as new preliminary estimates on 2017 overdose deaths were released by the Centers for Disease Control and Prevention.

Authorities say they are unsure as to where the drugs came from, he said.

Other reports by Iphone Fresh

Discuss This Article

FOLLOW OUR NEWSPAPER